Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 92, NWS Grand Rapids, MI

July 17, 1997Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 1997, 8:59 AM EDT for Kent County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1997, 8:59 AM EDT (12:59 UTC)
Expired
Jul 17, 1997, 9:45 AM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 171300 RRA
SVRGRR
MIC081-171345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
859 AM EDT THU JUL 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  KENT COUNTY - SOUTHWESTERN LOWER MICHIGAN

* UNTIL 945 AM EDT
 
* SOME LOCATIONS AFFECTED
  KENTWOOD             AROUND 905 AM EDT
  CUTLERVILLE          AROUND 905 AM EDT
  CALEDONIA            AROUND 920 AM EDT
  LOWELL               AROUND 920 AM EDT

* AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM IN THE VICINITY OF GRAND RAPIDS MOVING
  SOUTHEAST AT 35 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOfWS!

MJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:06 PM EDT, 9 hours 53 minutes earlier.

Area forecast discussion, Jul 16, 11:06 PM EDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1106 PM EDT WED JUL 16 1997

EASTERN PORTION OF REMNANTS OF WI CONVECTION SLIDING SOUTHEAST ACROSS
SOUTHERN LAKE MICHIGAN/SOUTHWEST LOWER AND WEAKENING...BUT NEW
CONVECTION DEVELOPING ALONG OUTFLOW FROM MTP-BIV.  MORE THUNDERSTORMS
DEVELOPING ALONG POORLY DEFINED BOUNDARY LYING ACROSS SOUTHERN
UPPER/FAR NORTHERN LOWER MICHIGAN.  00Z DTX/APX SOUNDING SHOWING
MODERATE INSTABILITY WITH CAPES ABOVE 3000 J/KG AT APX...SO
EXPECT SCATTERED THUNDERSTORMS TO CONTINUE DEVELOPING OVER
SOUTHERN LOWER ALONG OUTFLOW BOUNDARY...AND ACROSS NORTHERN LOWER
NEAR CONVERGENCE AXIS.  ALSO NEED TO WATCH OVER NORTHWEST WI WHERE
MOISTURE CONVERGENCE HAS BEEN PERSISTENT ALONG WESTERN EDGE OF MCS
OUTFLOW BOUNDARY.  WILL KEEP POPS SCATTERED ACROSS FORECAST AREA
OVERNIGHT...NOT CONFIDENT IN EARLIER MCS SCENARIO AS DEVELOPING
CONVECTION OVER SD LIKELY TO ROB MOISTURE RETURN (ESPECIALLY WITH
SINGLE DIGIT 850MB DEW POINTS AT MPX/GRB).

BORIS

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.